14 doctors weighed in:

I have dark stools since taking antacids, why?

14 doctors weighed in
Dr. Charles Cattano
Internal Medicine - Gastroenterology
13 doctors agree

In brief: Dark stools due to..

Dark-colored stools may result from iron supplements, foods you eat (like a lot of spinach), substances (like peptobismol), but most significantly suggests bleeding.
When blood is denatured by acid in your stomach, as from ulcers, stools will turn dark. Blood may also be ingested from nose bleeds, bleeding gums... If stools remain dark, even after stopping antacids, then please seek md care.

In brief: Dark stools due to..

Dark-colored stools may result from iron supplements, foods you eat (like a lot of spinach), substances (like peptobismol), but most significantly suggests bleeding.
When blood is denatured by acid in your stomach, as from ulcers, stools will turn dark. Blood may also be ingested from nose bleeds, bleeding gums... If stools remain dark, even after stopping antacids, then please seek md care.
Dr. Charles Cattano
Dr. Charles Cattano
Thank
1 comment
Dr. Andrew Turrisi
These answers are good. A test for occult blood in stool (guaiac) helps rule out the non blood causes, but a look for the source is then important.
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified,
39 years in practice
2M people helped
Continue
111,000 doctors available
Read more answers from doctors